Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 554, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 6, 2016, 5:55 PM CDT for Graham County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2016, 5:55 PM CDT (22:55 UTC)
- Expired
- Sep 6, 2016, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Graham County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -412 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786
WUUS53 KGLD 062255
SVRGLD
KSC065-062330-
/O.NEW.KGLD.SV.W.0554.160906T2255Z-160906T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM CDT TUE SEP 6 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GRAHAM COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 630 PM CDT
* AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
COLLYER...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PENOKEE AND SAINT PETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3923 9977 3913 9990 3913 10014 3914 10014
3936 9998
TIME...MOT...LOC 2255Z 223DEG 7KT 3912 10009
HAIL...1.00IN
WIND...60MPH
$$
JN2 follow-up statements
971
WWUS53 KGLD 062304
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM CDT TUE SEP 6 2016
KSC065-062330-
/O.CON.KGLD.SV.W.0554.000000T0000Z-160906T2330Z/
GRAHAM KS-
604 PM CDT TUE SEP 6 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN GRAHAM COUNTY...
AT 604 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF VODA...MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PENOKEE AND SAINT PETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3923 9977 3913 9990 3913 10014 3914 10014
3936 9998
TIME...MOT...LOC 2304Z 223DEG 7KT 3913 10007
HAIL...1.00IN
WIND...60MPH
$$
JN696
WWUS53 KGLD 062321
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM CDT TUE SEP 6 2016
KSC065-062331-
/O.EXP.KGLD.SV.W.0554.000000T0000Z-160906T2330Z/
GRAHAM KS-
621 PM CDT TUE SEP 6 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAHAM COUNTY
WILL EXPIRE AT 630 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.
LAT...LON 3923 9977 3913 9990 3913 10014 3914 10014
3936 9998
TIME...MOT...LOC 2319Z 223DEG 7KT 3913 10007
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:25 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 6, 3:25 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
225 PM MDT TUE SEP 6 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 119 PM MDT Tue Sep 6 2016
The latest satellite imagery highlights the stalled frontal boundary
currently draped from southwest to northeast across the CWA. Looking
at model soundings and HiRes guidance, seems like the eastern and
southeastern counties will see the greatest chance of strong
thunderstorms this afternoon and evening. Storm development will
likely be along and ahead of the stalled boundary with some
regressive movement of the boundary to the northwest as the evening
progresses. HiRes convective models initiate storms to the southwest
and train the storms northeastward which is a flash flooding concern
as the focus is centered across the eastern portions of the CWA,
which has already received heavy rainfall over the last several
days. Will need to monitor closely the initiation points as the
shear values are very high to the northwest of the boundary and CAPE
values well over 2000 J/Kg along and southeast of the boundary. Even
with the slight misalignment of indices, we could see isolated
severe if discreet storms are able to form. Supercells will be
relatively short lived if they are able to develop due to the slow
boundary motion and linear mode is more favorable at this time.
Thunderstorms will clear the region from southwest to northeast
overnight with mist or fog lingering into the early pre-dawn hours
on Wednesday. We should see gradual clearing by midday Wednesday
with only slight thunderstorm chances focused mainly in the
southeastern portions of the CWA.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 211 PM MDT Tue Sep 6 2016
Precip chances will linger across the area through Thursday as
airmass remains relatively unchanged and period of isentropic
ascent/waa develops overnight Wednesday and persists into the
morning hours. Expect abundant cloud cover to keep things on the
cool side on Thursday which will limit sfc instability and will
generally keep best severe weather chances to the south of the
area.
A strong cold front will sweep through the area Friday bringing a
cooler drier airmass into the cwa and gusty northerly winds. At
this time think cold air advection will be enough to offset dry
air moving into area and do not anticipate any critical fire wx
conditions. Strong consensus that sfc high will settle over the
region bringing clearing skies and light winds. May see
temperatures drop to around 40 or even into the 30s in isolated
areas.
Otherwise...dry weather and gradual warming conditions expected
through the weekend before storm chances return to the area at the
start of the week. Seeing a large degree of run to run variabilityand
large ensemble spreads with regards to this period...so overall
forecast confidence too low to really get into the details much at
this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1204 PM MDT Tue Sep 6 2016
Widespread stratus is beginning to lift and clear this afternoon
with cigs recovering slowly. Expect thunderstorm development this
afternoon along a stalled frontal zone that stretches from
southwest Wallace County to KMCK. The better thunderstorm chances
will be east of this boundary but we cannot rule out lesser
chances to the west. Abundant atmospheric moisture is in place
with southwest flow aloft. VCTS is mentioned at both terminals
this afternoon and if TS moves over the terminal, vis could drop
suddenly and significantly. BR will follow the front as it becomes
a nearly stationary warm front this evening. We could see IFR to
LIFR as this occurs at both terminals.
&&
.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ002>004-013>016-027>029-041-042.
CO...NONE.
NE...Flash Flood Watch until 1 AM CDT Wednesday for NEZ080-081.
&&
SHORT TERM...TL
LONG TERM...JRM
AVIATION...TLHazardous weather outlook, Sep 6, 10:54 AM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 954 AM MDT TUE SEP 6 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071600- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 954 AM MDT TUE SEP 6 2016 /1054 AM CDT TUE SEP 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TRACK NORTHEAST THROUGH THE EVENING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE. THREATS INCLUDE...LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS...AND HEAVY RAINFALL. THUNDERSTORM ACTIVITY MAY TEND TO REDEVELOP AND TRACK OVER THE SAME LOCATIONS RAISING THE RISK OF FLASH FLOODING...ESPECIALLY FOR LOCATIONS EAST OF A STRATTON NEBRASKA TO TRIBUNE KANSAS LINE. LOCATIONS THAT HAVE RECEIVED HEAVY RAINFALL THIS PAST WEEKEND COULD SEE FLASH FLOODING RAPIDLY DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... PATCHY FOG IS POSSIBLE NEAR THE NEBRASKA AND COLORADO STATE LINES WEDNESDAY MORNING. VISIBILITIES UNDER ONE HALF MILE ARE POSSIBLE. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS EAST OF HIGHWAY 83 THURSDAY AFTERNOON AND EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 6, 5:34 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM CDT TUE SEP 6 2016
KSZ016-029-062300-
GOVE KS-GRAHAM KS-
534 PM CDT TUE SEP 6 2016
...SPECIAL WEATHER STATEMENT...
AT 534 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLLYER...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT PETER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3913 10015 3904 10015 3912 10021 3913 10020
3913 10016 3916 10016 3934 9998 3913 9969
TIME...MOT...LOC 2234Z 241DEG 21KT 3907 10010
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:27 PM CDT | Special Weather Statement | GLD | Sherman | 33 min |
| Sep 6, 3:34 AM CDT | Flash Flood Watch | GLD | Decatur, Gove, Graham, Greeley, Logan, Norton and 6 more | 21 hr |
| Sep 6, 5:34 PM CDT | Special Weather Statement | GLD | Graham | 26 min |
| Sep 6, 6:09 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 51 min |
| Sep 6, 6:14 PM CDT | Flash Flood Warning | GLD | Graham | 8 hr |
| Sep 6, 6:27 PM CDT | Special Weather Statement | GLD | Greeley | 33 min |
| Sep 6, 6:31 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 29 min |
| Sep 6, 6:57 PM CDT | Special Weather Statement | GLD | Greeley | 48 min |
| Sep 6, 6:58 PM CDT | Special Weather Statement | GLD | Graham | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.